Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 55, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 14, 2020, 2:30 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 2:30 PM EDT (18:30 UTC)
- Expired
- Jul 14, 2020, 2:53 PM EDT
- In force
- 23 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
285
WUUS51 KOKX 141830
SVROKX
CTC011-141915-
/O.NEW.KOKX.SV.W.0055.200714T1830Z-200714T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
230 PM EDT Tue Jul 14 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Eastern New London County in southern Connecticut...
* Until 315 PM EDT.
* At 230 PM EDT, a severe thunderstorm was located over Sprague, or
near Norwich, moving southeast at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible.
* This severe thunderstorm will be near...
Lisbon around 240 PM EDT.
Norwich around 245 PM EDT.
Preston around 250 PM EDT.
Gales Ferry around 300 PM EDT.
Ledyard Center around 305 PM EDT.
Groton and Ledyard around 315 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 7180 4141 7184 4140 7184 4130 7197
4159 7223 4166 7213 4163 7194 4154 7179
TIME...MOT...LOC 1830Z 318DEG 13KT 4160 7209
HAIL...1.00IN
WIND...<50MPH
$$
DW2 follow-up statements
697
WWUS51 KOKX 141837
SVSOKX
Severe Weather Statement
National Weather Service New York NY
237 PM EDT Tue Jul 14 2020
CTC011-141915-
/O.CON.KOKX.SV.W.0055.000000T0000Z-200714T1915Z/
New London CT-
237 PM EDT Tue Jul 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EASTERN NEW LONDON COUNTY...
At 237 PM EDT, a severe thunderstorm was located over Norwich, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe storm will be near...
Preston around 250 PM EDT.
Gales Ferry around 300 PM EDT.
Ledyard Center around 305 PM EDT.
Ledyard around 310 PM EDT.
Groton and Mystic around 330 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4143 7180 4141 7184 4140 7184 4130 7197
4157 7221 4165 7209 4163 7195 4153 7179
TIME...MOT...LOC 1837Z 316DEG 13KT 4158 7207
HAIL...1.00IN
WIND...60MPH
$$
DW702
WWUS51 KOKX 141853
SVSOKX
Severe Weather Statement
National Weather Service New York NY
253 PM EDT Tue Jul 14 2020
CTC011-141903-
/O.CAN.KOKX.SV.W.0055.000000T0000Z-200714T1915Z/
New London CT-
253 PM EDT Tue Jul 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEW LONDON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4143 7180 4141 7184 4140 7184 4130 7197
4157 7221 4165 7209 4163 7195 4153 7179
TIME...MOT...LOC 1850Z 318DEG 13KT 4154 7202
$$
DWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:09 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 14, 2:09 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service New York NY 209 PM EDT Tue Jul 14 2020 .SYNOPSIS... A back door cold front will approach from the north today and pass through this afternoon into early this evening. High pressure builds in for Tuesday night into Thursday morning. The next frontal system will affect the region Thursday night into Friday night. High pressure will build in for the upcoming weekend. Another frontal system is possible for next Monday. && .NEAR TERM /THROUGH TONIGHT/... Convection has developed across eastern CT in response to an upper low and back door cold front. A few strong or severe thunderstorms are possible. Farther west, a mid level cap and drier boundary layer will be limiting factors with an isolated shower and/or thunderstorm not out of the question. SPC has maintained a marginal risk for eastern CT. Precipitable water values are a bit lower than in previous days, 1-1.5", but storm motions appear somewhat slow given weak mid and upper flow, so any thunderstorms that do develop may pose a localized flash flood threat. Any shower and thunderstorm activity comes to an end quickly as the front pushes offshore. Temperatures should be around normal, in the mid to upper 80s under northerly flow becoming easterly by evening. There is a moderate risk of rip current development at the ocean beaches as long period southerly swell continues. && .SHORT TERM /WEDNESDAY/... The upper trough axis moves offshore by late Tuesday with ridging building in from the west. Any lingering precipitation comes to an end. High pressure builds back in for Wednesday with dry conditions under subsidence expected. Temperatures should be a few degrees cooler than on Tuesday, though dewpoints will creep up a bit as easterly flow becomes southerly by Wednesday night. There is a moderate risk of rip current development at the ocean beaches again on Wednesday. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... A sub tropical ridge will be building into the eastern states Wednesday as the flow across the remainder of the country remains nearly zonal and progressive. The eastern ridge moves offshore Thursday as a warm front approaches and moves north early Friday. A weakening cold front crosses the region Friday into Friday night before sliding offshore Saturday morning. This will bring a chance of showers and thunderstorms to the region Friday into Friday night. The sub tropical ridge becomes reestablished Saturday and Sunday, and extends into eastern Canada. With the strong ridge in place a weak shortwave moving through the flow Sunday will dampen and have little impact. Above normal temperatures are expected for the upcoming weekend, along with increased humidity levels. Any storms that do develop Sunday will likely be well north of the region, along the northern edge of the high. With the progressive and nearly zonal flow, yet another shortwave moves into the region Monday. Once again with the subtropical ridge dominating the chances for precipitation will be mainly north of the area. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... A backdoor cold front will cross the area this evening, followed by high pressure building in for Wednesday. VFR through the TAF period. A few showers and thunderstorms possible this afternoon mainly across KGON between 18-22Z. There is a chance of MVFR ceilings tonight, but think if these occur they are likely to be confined to far eastern terminals. North to Northwest flow will turn more westerly right along the coast as seabreezes try to develop this afternoon. Winds then shift to the NE after the frontal passage with speeds less than 10 kt tonight. Winds shift around to the SE Wednesday afternoon. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... .Wednesday...MVFR cigs possible in the morning, otherwise VFR. .Thursday...VFR. .Thursday night-Friday night...Chance of SHRA/TSRA with MVFR or lower conditions. .Saturday and Sunday...VFR. && .MARINE... Buoys continue to show wave heights of 4-5 ft across the southeast ocean this morning although slowly diminishing. As such, the SCA continues E of Moriches Inlet til 2 PM, as 5-ft seas expected to continue. With high pressure across the forecast waters Wednesday into Thursday winds and seas will remain below SCA levels. A frontal system impacts the waters Thursday night into Friday evening with the chance of thunderstorms. High pressure returns Saturday. Winds and seas are expected to remain below SCA levels across the forecast waters Thursday night through the upcoming weekend. && .HYDROLOGY... No significant widespread rainfall expected through Sunday. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. &&
Hazardous weather outlook, Jul 14, 3:21 AM EDT, 11 hours 9 minutes before
Hazardous Weather Outlook National Weather Service New York NY 321 AM EDT Tue Jul 14 2020 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-150730- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 321 AM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-150730- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 321 AM EDT Tue Jul 14 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 14, 1:46 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service New York NY
146 PM EDT Tue Jul 14 2020
CTZ007-008-012-141830-
Southern New London-Northern New London-Northern Middlesex-
146 PM EDT Tue Jul 14 2020
...STRONG THUNDERSTORMS WILL AFFECT WESTERN NEW LONDON AND NORTHERN
MIDDLESEX COUNTIES...
At 145 PM EDT, radar indicated strong thunderstorms from Lake
Pocotopaug to near East Hampton to Colchester. Movement was
southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations that could be impacted include...
Middletown, Norwich, New London, Colchester, East Hampton, Groton,
Salem, Mystic, Hartford, Waterford, East Lyme, Ledyard, Portland,
East Haddam and Haddam.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4135 7193 4136 7213 4135 7236 4138 7238
4139 7240 4160 7263 4163 7249 4158 7247
4159 7242 4160 7241 4159 7239 4160 7238
4160 7236 4161 7233 4164 7233 4167 7229
TIME...MOT...LOC 1745Z 314DEG 21KT 4158 7254 4158 7243 4156 7233
GoodmanSpecial weather statement, Jul 14, 2:28 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service New York NY
228 PM EDT Tue Jul 14 2020
CTZ007-008-011-012-NYZ079-141915-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-Northeast Suffolk-
228 PM EDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NEW LONDON AND MIDDLESEX
COUNTIES...
At 227 PM EDT, a strong thunderstorm was located over Colchester,
moving southeast at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Norwich, New London, Southold, Colchester, East Hampton, Groton, Old
Saybrook, Salem, Chester, Mystic, Gardner's Island, Plum Island,
Waterford, East Lyme and Ledyard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4132 7186 4133 7188 4124 7205 4105 7207
4105 7212 4110 7216 4124 7206 4120 7214
4130 7204 4125 7232 4117 7228 4120 7215
4110 7229 4102 7226 4105 7228 4163 7260
4160 7234 4171 7224
TIME...MOT...LOC 1827Z 333DEG 34KT 4156 7237
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:46 PM EDT | Special Weather Statement | OKX | 44 min | |
| Jul 14, 2:28 PM EDT | Special Weather Statement | OKX | 47 min | |
| Jul 14, 6:46 PM EDT | Special Weather Statement | OKX | 29 min | |
| Jul 14, 7:14 PM EDT | Special Weather Statement | OKX | 31 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.